Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Fruitloops

When Is Accutane A Good Idea?

Recommended Posts

I've been a member of here for probably over a year now. I used to post pictures and my regimen, but I gave up at it since my acne just got progressively worse. Anyway, I'll start from the beginning.

First started to get acne when I was 12, although it never was bothersome until I was 13. I started using face washes and spot treatments, but it got to the point where I was spot treating most of my face. So I went to a dermatologist when things got bad, my forehead was ridden with pustules and whiteheads, and my cheeks and chin had about 5 each. He put me on retin-a, tetracycline/doxycycline (I had to switch between these since tetracycline was no longer provided at my pharmacy, not a huge difference between either of them with me), clindamycin, and a neutrogena face wash. This got better for a short period of time, then much worse. He added BP to my regimen and told me to use it all over my face, with everything else. Ended up just not being able to use it, my face was already so irritated from everything else that it didn't help much. He also added cephalexin to my regimen, which I only went on for 2-3 and it did nothing. Came back a few weeks ago and he told me to go back on my original regimen involving doxycycline, clindamycin, and retin-a, and he referred me to someone who could determine if I should take accutane. He said while I don't have nodules or cysts, my acne hasn't been responsive to anything and he doesn't have much else he could do for me, so accutane could be a possibility.

I am aware that accutane is a pretty serious drug, but I also trust my dermatologist. My mom took accutane for a few years and she had a lot of success with it and didn't experience any of the more serious side effects. And I'm really tired of acne, but I also know it could be much worse. But I'm wondering if anyone else has had a similar experience and if they considered accutane.

Share this post


Link to post
Share on other sites

All I've got is second-hand experience, as I had a university friend who went on it at 16 or 17. So far, so good for him. He has very refined pores, but his skin was a little prone to over- dryness even several years after. His mum had good results too, and the only side effect they had were hot flushes and cracked lips for the six months treatment period. Even so, the drug only came onto the market in 1982; which means no-one has yet completed a full life cycle aftert aking this drug; so no-one can be sure of what effects it might have on you later in life. I declined when I was offered about a year ago, since although my acne is chronic (12 years), I can control it to an extent if I'm disciplined (see my 1st post if you don't mind reading); and I was put off by the fact that even Roche recommend the drug should only be used in severe cases (i.e. when all other treatment options are exhausted). Also consider that even the most respected drug companies can be unscrupulous after they've poured funds into a new product. The recent GlaxoSmithKline scandal shows that: http://www.bbc.co.uk/news/world-us-canada-18673220; plus the dermatologist I saw was very tight lipped when I asked about her experience and knowledge regarding side-effects. Then there's also the fact it was pulled from the US market in 2009 for unspecified reasons: http://www.bloomberg.com/apps/news?pid=newsarchive&sid=aRyzfbTsj3h8.

Given some of the lingering issues I've read numerous people complaining about (long term joint pain springs to mind), and the side effects roche list, I would advise you avoid it until you've truly exhausted other options (including lifestyle changes, which are free and in my experience, yield noticeable results in 2 or 3 weeks, assuming you check food packet labels thoroughly). It's better to make some relatively small sacrifices in your lifestyle (that will benefit you long term anyway), than take a notoriously powerful drug, which functions in ways dermatologists don't actually fully understand (see 'Mechanism of Action' section under 'Isotretinoin' on Wikipedia); that could do god-knows-what to your body long term. If you're still a teenager, I'd say just leave it well alone even if topicals and lifestyle changes don't clear you up completely. Most teenagers have some acne; and being 19 with acne is totally normal, despite how most of us feel about it. If it's still going on when you're 22, 23, then maybe look into it again; but by then the majority of people are starting to clear naturally anyway. Several GP's I've been to say 'it's rare that acne will continue to get worse after ~23'; so probability is on your side that it will clear substantially as you grow older. The fact that there's so much discussion in the medical community with regards to this drug's safety is an alarm bell ringer to me. Plenty of drugs list undesirable side-effects; but few are talked about like accutane. Hell, this study I just found, was prompted by the issues of safety associated with Accutane: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2835911/?tool=pmcentrez first 2 sentences of the abstract: 'Isotretinoin (13-cis RA) is the most potent agent in the treatment of acne. Insights into its mechanism of action can lead to drug discovery of alternative compounds with comparable efficacy but improved safety.'

If you can find an alternative, even if it doesn't clear you entirely; I'd say stick with that and try to be patient. I know plenty here will flame me for 'fear mongering'. I'm not doing that, I'm simply pointing out the huge amount of controversy and unanswered questions surrounding this drug. It's great that there are people who no longer have to deal with acne thanks to accutane, and have not had anything negative come from taking it; but funadmentally, this drug is still a gamble, and your body could react differently to their's.

Share this post


Link to post
Share on other sites

Thank you, I've been really worried about the risks, but I'm also tired of all my friends feeling sorry for me and trying to recommend things I've already tried. And my mom constantly is nagging me about it and says I don't care about my skin. She's the one pushing me to try accutane because she's had such success with it, and she gets mad when I mention the risks of it.

http://desmond.imageshack.us/Himg571/scaled.php?server=571&filename=fdsgu.jpg&res=landing

This is sort of what my acne looks like right now, both sides are about the same (sorry, I used the front camera of my phone and it's damaged so it made my lips and face yellow and blue). It's not that there's a ton of active pimples, it's just I get a ton at once and then they leave red spots everywhere. It's usually awful around my period, which is around the time I have the consultation for accutane, so maybe they'll be able to see it better.

Share this post


Link to post
Share on other sites

Fruitloops, it sounds like your mind is set to take accutane. From your photo, your acne is actually mild-moderate and does not lood cystic. As you are already aware, accutane is a serious drug and there are just as many negative experiences to the positive ones. It should be used as a last resort only in my opinion. Please don't be offended, I'm not trying to preach about how horrible accutane is. I just want to warn as much people as possible that the consequences of this drug can be horrendous (take a look at the negaitve accutane experience thread). I won't post about my own experience cause it's a long story but you get the gist...

Have you had a look at the prednisone and spironolactone threads? A lot of people on this board have had positive results from it.

I hope you find something that works for you :)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×